Hail, Bay
- When
- May 3, 3:17 PM EST
- Where
- Bay County, Bentley
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.950, -84.130
A few severe storms developed, mainly north of M-59 during the late afternoon and evening hours. Training of showers and thunderstorms then dumped half a foot of rain on the Flint area, stranding cars on roadways and forcing the boat evacuation of some residents.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
A few severe storms developed, mainly north of M-59 during the late afternoon and evening hours. Training of showers and thunderstorms then dumped half a foot of rain on the Flint area, stranding cars on roadways and forcing the boat evacuation of some residents.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at May 3, 1:41 PM EST, 1 hour 36 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 241 PM EDT THU MAY 3 2012 .SHORT TERM...THROUGH TONIGHT SUFFICIENTLY CAPPED MID LEVEL ENVIRONMENT LEAVING SOUTHEAST MICHIGAN IN A HOLDING PATTERN FOR CONVECTIVE DEVELOPMENT THIS AFTERNOON. LATEST VISIBLE SATELLITE TRENDS CLEARLY DISPLAY THIS ISSUE...WITH THE GROWING LOW LEVEL INSTABILITY (0-1KM MLCAPE OF 2500 J/KG) PROVIDING A CU FIELD LACKING IN DEPTH. A LOW LEVEL CONVERGENCE AXIS EMERGING ON THE LEE OF LAKE MICHIGAN ALSO STRUGGLING TO PENETRATE THIS CAP...GENERATING LITTLE MORE THAN A COUPLE OF SHOWERS THUS FAR. POTENTIAL REMAINS YET THIS AFTERNOON FOR THE SOUTHERN PERIPHERY OF THE ONGOING CONVECTIVE CLUSTER STREAMING THROUGH NORTHERN LOWER TO LAY OUT AN OUTFLOW...LEAVING THE TRI-CITIES MARGINALLY VULNERABLE TO GET CLIPPED PRIOR TO 22-23Z. MAIN FOCUS HEADING INTO THE EVENING APPEARS TO BE TIED TO THE CONVECTIVELY ENHANCED MID LEVEL WAVE NOW SHOWN ON WATER VAPOR/RUC ANALYSIS EJECTING EAST-NORTHEAST ACROSS SOUTHERN WISCONSIN. NOTEWORTHY UPTICK IN RADAR RETURNS ALONG/IMMEDIATELY IN ADVANCE OF THIS WAVE FROM SOUTHEAST WISCONSIN INTO CENTRAL LAKE MICHIGAN. A PLAUSIBLE SCENARIO CERTAINLY EXISTS FOR THIS ASCENT TO PROVE SUFFICIENT TOWARD YIELDING SOME DEGREE OF EXPANSION/ORGANIZATION OF CONVECTION DOWNSTREAM AND INTO A PORTION OF SOUTHEAST MICHIGAN ROUGHLY 23Z-04Z. HIGHEST PROBABILITY WILL EXIST FROM THE TRI-CITIES/THUMB DOWN THROUGH THE I-69 CORRIDOR...WITH POPS TRENDING DOWNWARD TO THE SOUTH GIVEN SOME UNCERTAINTY YET IN THE SOUTHERN EXTENT. AREA WILL RESIDE ON THE SOUTHERN FRINGES OF THE STRONGER MID LEVEL FLOW...SO SEVERE STORM POTENTIAL REMAINS IN PLAY GIVEN THE DEGREE OF RESIDENT DESTABILIZATION...ALTHOUGH INSTABILITY WILL BEGIN TO WANE WITH TIME. A HIGH PWAT ENVIRONMENT WILL ALSO BRING THE POSSIBILITY FOR HEAVY RAINFALL WITH SOME TRAINING CELL POTENTIAL GIVEN THE ORIENTATION OF THE MEAN FLOW. LESS WIDESPREAD CONVECTIVE ELEMENTS MAY PERSIST WELL INTO THE NIGHT AS LINGERING MESO/MICROSCALE BOUNDARIES CONTINUE TO FEED OFF THE INSTABILITY. THIS MAY PROVIDE THE BEST OPPORTUNITY FOR POINTS SOUTH OF M-59 TO RECEIVE RAINFALL THROUGH TONIGHT. ANOTHER MILD NIGHT AHEAD...LOWS AGAIN MAINLY 60 TO 65F RANGE. && .LONG TERM...FRIDAY THROUGH WEDNESDAY REGIONAL OBS INDICATE SEVERAL CLUSTERS OF THUNDERSTORM ACTIVITY ONGOING TODAY ALONG A SURFACE FRONT DRAPED ACROSS THE UPPER MIDWEST AND CENTRAL GREAT LAKES. THIS FRONT WILL SAG SOUTH UNDER SUBTLE HEIGHT FALLS AND MODEST FORCING ALOFT AND WILL REMAIN ACTIVE TO SOME DEGREE THROUGH AT LEAST FRIDAY MORNING AS IT DOES SO. CONVECTIVELY INDUCED SHORTWAVE ENERGY EMANATING FROM TODAY/TONIGHT'S UPSTREAM ACTIVITY WILL SUFFICE AS A TRIGGER AS DEEP LAYER FLOW BECOMES INCREASINGLY ALIGNED ALONG THE FRONT ON FRIDAY MORNING. LIMITED WIND SHEAR AND MODERATE (AT BEST) INSTABILITY WILL RELEGATE SEVERE POTENTIAL TO ISOLATED PULSE SEVERE/HAIL. GIVEN THE FORECAST STORM MOTION MORE OR LESS PARALLEL TO THE SURFACE FRONT, A CONTINUATION OF THE EXISTING HEAVY RAIN THREAT APPEARS THE ONE MORE WORTHY OF ATTENTION AT THIS POINT. IN ADDITION, AN AFTERNOON PUSH OFF OF LAKE HURON WILL PROVIDE ENHANCED CONVERGENCE AND ANOTHER OPPORTUNITY FOR AN INCREASE IN COVERAGE/INTENSITY IN THE LATE AFTERNOON FROM METRO DETROIT SOUTH. LOWS BEHIND THE FRONT WILL FALL TO AROUND 50 DEGREES BY SATURDAY MORNING UNDER DRY NORTHERLY FLOW. MORE TRANQUIL WX WILL THEN SETTLE OVER THE AREA AS A SURFACE RIDGE AXIS ASSOCIATED WITH A 1030MB NEAR THE HUDSON BAY WILL EXTEND INTO SE MICHIGAN PROVIDING DRY WX AND COOLER TEMPS FOR THE WEEKEND. COOL NE/E TRAJECTORIES WILL SUPPORT HIGHS IN THE 60S ON SAT/SUN AND LOWS IN THE UPPER 40S TO AROUND 50. THE EXCEPTION WILL BE IMMEDIATELY DOWNSTREAM OF LAKE HURON WHERE AFTERNOON HIGH TEMPERATURES WILL ONLY STRUGGLE TO 60 ON BOTH DAYS. THE NEXT CHANCE FOR SHOWERS/TSTORMS WILL ARRIVE EARLY NEXT WEEK AS THE UPPER RIDGE AXIS TRANSLATES EAST OF THE AREA. AROUND THE SAME TIME, PAC ENERGY IS FORECAST TO PHASE WITH THE NORTHERN STREAM RESULTING IN A QUICK AMPLIFICATION OF THE PATTERN AND A MORE SUBSTANTIAL BUT TRANSIENT COOL DOWN FOR MID/LATE NEXT WEEK. && .MARINE... A WARM AND UNSTABLE ENVIRONMENT WILL BRING THE POTENTIAL FOR SHOWERS AND THUNDERSTORMS FROM LATE THIS AFTERNOON THROUGH FRIDAY. STRONG STORMS ARE POSSIBLE AS A LOW PRESSURE SYSTEM TRACKS THROUGH THE CENTRAL GREAT LAKES. HIGH PRESSURE WILL THEN SETTLE IN ACROSS THE THE REGION...PROVIDING FAVORABLE BOATING CONDITIONS DURING THE WEEKEND. OUTSIDE OF THE THUNDERSTORMS...WINDS AND WAVES ARE EXPECTED TO REMAIN WELL BELOW HEADLINE CRITERIA. && .AVIATION...ISSUED 126 PM EDT THU MAY 3 2012 //DISCUSSION... WARM AND UNSTABLE AIRMASS FIRMLY ENTRENCHED ACROSS SOUTHEAST MICHIGAN THIS AFTERNOON. DESPITE THIS...MODEST WARMING THROUGH THE MID LEVELS WILL WORK TOWARD CAPPING CONVECTIVE POTENTIAL PRIOR TO 00Z. THIS WILL PRECLUDE PROVIDING A SPECIFIC THUNDER MENTION AT ALL AIRFIELDS EXCEPT MBS TODAY. POTENTIAL DOES EXIST FOR GREATER COVERAGE OF SHOWERS THUNDERSTORMS FROM LATE EVENING INTO THE OVERNIGHT PERIOD AS A BOUNDARY SAGS SOUTH INTO THE REGION...ALTHOUGH THE DETROIT CORRIDOR WILL LIKELY EXIST ON THE FRINGE OF THIS ACTIVITY. A DEEPENING MIXED LAYER WILL AGAIN YIELD SOUTHWEST GUSTS OF 25 KNOTS THROUGHOUT THE AFTERNOON. WINDS WILL VEER TO NORTHWEST AND THEN NORTHEAST FROM NORTH TO SOUTH TONIGHT INTO FRIDAY AS THE FRONTAL BOUNDARY SLIPS THROUGH. HIGH DEGREE OF RESIDUAL LOW LEVEL MOISTURE WILL SUPPORT A PERIOD OF LOW STRATUS/FOG ALONG/IMMEDIATELY BEHIND THIS BOUNDARY FRIDAY MORNING. //DTW THRESHOLD THREATS... * LOW CONFIDENCE IN THUNDERSTORM COVERAGE AND TIMING FROM LATE AFTERNOON THROUGH TONIGHT. * LOW CONFIDENCE IN CEILINGS FALLING BELOW 5000 FEET TONIGHT. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LAKE HURON...NONE. LAKE ST CLAIR...NONE. MI WATERS OF LAKE ERIE...NONE. && SHORT TERM...MR LONG TERM....JVC MARINE.......MR AVIATION.....MR YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 426 AM EDT THU MAY 3 2012 MIZ047>049-053>055-060>063-068>070-075-076-082-083-040830- MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER- ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE- 426 AM EDT THU MAY 3 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MICHIGAN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL IMPACT SOUTHEASTERN MICHIGAN TODAY AND TONIGHT AS A HUMID AIRMASS REMAINS IN PLACE. THERE IS A SLIGHT CHANCE THE THUNDERSTORMS WILL BECOME SEVERE. THE MAIN THREATS WILL BE LARGE HAIL TO 1 INCH IN DIAMETER AND DAMAGING WIND GUSTS TO 60 MPH. THUNDERSTORMS THAT IMPACT THE REGION ARE EXPECTED TO TRACK TO THE NORTHEAST AT 35 MPH. HEAVY RAINFALL WILL BE AN ADDITIONAL THREAT WITH ANY STRONGER CELLS BOTH TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PESKY HUMID AIRMASS WILL BRING A CHANCE OF THUNDERSTORMS ON FRIDAY. AN APPROACHING LOW PRESSURE SYSTEM WILL BRING A CHANCE OF THUNDERSTORMS SUNDAY NIGHT AND MONDAY. .SPOTTER INFORMATION STATEMENT... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGER. SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-040830- ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR- MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI- LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT BEYOND 5 NM OFF SHORE- LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM OFF SHORE- LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE- OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI- PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI- PORT SANILAC TO PORT HURON MI- LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE- LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE- LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE- 426 AM EDT THU MAY 3 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE HURON AND LAKE ST CLAIR. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL IMPACT SOUTHEASTERN MICHIGAN TODAY AND TONIGHT AS A HUMID AIRMASS REMAINS IN PLACE. THERE IS A SLIGHT CHANCE THE THUNDERSTORMS WILL BECOME SEVERE. THE MAIN THREATS WILL BE LARGE HAIL TO 1 INCH IN DIAMETER AND DAMAGING WIND GUSTS TO 60 MPH. THUNDERSTORMS THAT IMPACT THE REGION ARE EXPECTED TO TRACK TO THE NORTHEAST AT 35 MPH. HEAVY RAINFALL WILL BE AN ADDITIONAL THREAT WITH ANY STRONGER CELLS BOTH TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PESKY HUMID AIRMASS WILL BRING A CHANCE OF THUNDERSTORMS ON FRIDAY. AN APPROACHING LOW PRESSURE SYSTEM WILL BRING A CHANCE OF THUNDERSTORMS SUNDAY NIGHT AND MONDAY. .SPOTTER INFORMATION STATEMENT... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGER. SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. CB YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
The NCL Michigan radar (KAPX), 116 km away, was scanning. The volume nearest the first event began at 20:18 UTC.
12 thunderstorm wind, 10 hail, 2 flash flood, 2 flood. Local standard time, as filed.
Utility pole was reported down.
Large tree limbs were reported blown down.
Trees and wires reported down.
A eight inch diameter tree was blown down, destroying a shed.
A spotter reported a garage collapsed.
A 45 foot tower was blown down.
Two to three foot trees were reported snapped.
A small airplane was blown over.
Trees were blown down.
A spotter estimated a 70 mph thunderstorm wind gust.
Several six to eight inch diameter tree limbs blown down onto M-52.
Wires were reported down.
Four to seven inches of rain falling in less than 12 hours lead to extensive flooding. |Flint Bishop Airport reported 5.62 inches. Dozens of homes flooded with numerous roads shut down, including sections of I-75 and I-69. Especially hard hit was Swartz Creek and Flint Township. Residents of Apple Creek Apartment in Swartz Creek had to evacuate. In Grand Blanc Township, Knollwood Apartments, located off of Hill Road, saw the worst of the damage. The far eastern side of the apartment complex saw the bulk of the damage, with water nearly submerging at least 30 cars, flooding basements, damaging first floors and knocking out the power. The total cost to Knollwood for the damage was more than $1.7 million.
Several roads were closed due to flooding as well as bridges being reported washed out.
Flash flooding from 4 to 7 inches of rain took half a day to recede.
Flash flooding from 4 to 7 inches of rain took half a day to recede.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2012Every state in 2012This day in weather historyWarnings in Michigan, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 379040, 379041, 379044, 379045, 379046, 379047, 379212, 379048, 379213, 379211, 379214, 379049, 379241, 379217, 379265, 379219, 379264, 379215, 379050, 379262, 379051, 379263, 379003, 379022, 379266, 379267.